CSN Login
Members Online: 7

You are here

allergic reaction to oxali

optimist
Posts: 51
Joined: Oct 2005

Since my tumors continued to grow while I was on Erbitux and Camptosar, my new oncologist put me on Xeloda and Oxaliplatin. While I am tolerating Xeloda well, Oxaliplatin has given me allergic reactions the two times I have taken it.

After my first dose of oxali, I started to wheeze and have shortness of breath. As I was still in the Dr.'s office, I was given proventil and an injection of Benadryl. Within the hour, I was better.

On my second dose, they pretreated me with Benadryl and 16 ml of decadron. Halfway through the dose, the nurse notice that my face was extremely flushed. She stopped the infusion and recommended that I go to the bathroom to urinate. When I saw my face and a few other red patches on my body, I knew that I never experienced anything like this before. On my way back from the bathroom, I started to shiver uncontrollably for about a half hour and have diarrhea and nausea for an hour.
Has anyone experienced an allergic reaction to oxaliplatin? I had oxali for five sessions between 6/04 and 9/04 with no allergic reactions. I had moved onto other chemo drugs, but oxali seems to be the most effective for me.
The nurse doesn't think that I should take it again. However, the Dr. was less committal. He wants to see how my scans come out in two weeks to make that decision.

pjenks57's picture
pjenks57
Posts: 112
Joined: Nov 2003

Sorry to hear about your reaction, but you are not alone. My husband had taken oxaliplatin for a long time with no problems and then out of the blue he had a reaction. Severe hives, itching and nausea. They weren't too sure what the culprit was and so the next treatment they tried again and were very careful to monitor what drugs were doing what and sure enough about 5 minutes into the oxaliplatin the rash started and they stopped and he is unable to take it ever again.
They then said that they wanted to see how he did on Erbitux and after about 5 minutes of that, his blood preassure bottomed out and he had to be rushed to the ER but all was well and he can never take that again either.
AND THEN... He was taking avastin for several treatments and this last treatment he began the internal bleeding which they are almost positive that the Avastin caused. But they will wait until his Dr. returns from vacation before they make any decisions what to do now!
It is like a roller coaster for sure! I am only the care giver but i never could ride a roller coaster without getting sick and this has been about the same. He was dx in Sept 03 and has been on some type of chemo ever since. Off and week here and there but he has been a fighter.

God knows what is to happen so he is turning it over to him for guidance and we shall see.

I hope all goes well for you and that the Dr. will make a good call.
God Bless you and yours.
pj

optimist
Posts: 51
Joined: Oct 2005

I am sorry to hear about the many reactions your husband has had to the chemo drugs. I'll be interested to know what your onc will figure out for the next chemo. Good Luck! Keep in touch!

CAMaura
Posts: 719
Joined: Feb 2005

Doesn't all this junk just suck?
Okay, now that you know me a bit better, I can continue. I am so sorry that you are experiencing any hardship from dear oxy, and I am sincerely sorry that you are having severe side effects; they are not uncommon. I lost function of my tongue one time (so good when I was calling the office to tell the onc-nurse); I had severe rashes (redness) on my face and chest - first without Benadryl and then pushing through the pre-treatment - and then my liver numbers (bloodwork) went nuts. I called it QUITS. I said "No go; if my liver is impacted, then my body is poisoned." I stopped chemo (FOLFOX) at nine of 12 sesssions. I am happy that I made the decision and have since followed a nutritional program...pretty well, I think.
How about having the oxy amount lowered? I would be very firm with your docs. These are heavy metals we are receiving and they can do damage to other vital organs while trying to kill rogue cells. I am not trying to scare you, but please be firm and know that your doc should be looking out for your whole well-being.
While we are going through chemo, it is truly hard to advocate for ourselves. But, hey, something has to give.....We are not lab rats. I refuse to acept things which are having severe effects on the rest of my body; I may be alone here, but that I accept.
Meet with your onc. Discuss this issue with him and come up with a solution really hope things improve - Maura

optimist
Posts: 51
Joined: Oct 2005

Thank you Maura. I appreciate what you said to me, but frankly I am really scared. After having a liver resection in 3/05 and being NED, my tumors have continued to grow back despite being on continuous chemo since 6/05. Erbitux, Avastin, and Camptosar did not slow the growth down. I feel that oxali is my best hope since it did cause my original liver tumors to disappear in 9/04.

I have recently switched oncologists and I feel that this new one is not afraid to give me whatever it takes to get rid of my tumors. I know that these wonderful drugs are harming me in all sorts of ways. But, my only hope is that they get rid of my tumors and allow me to recuperate after I am off of them.

CAMaura
Posts: 719
Joined: Feb 2005

Please know that I appreciate your fears. I may sound cocky - but I also understand a fear of the unknown. Have you thought of combining a strong nutritional program with your current Western regime? I would really htink about it. I am scared as well....I am just starting re-live my life after chemo and I do wonder if I am dragging people I love down a strange path of uncertainly.....but my thought is this: If you were NED then you can regain that status. Read Patrick Quillin's book and work to make your body less comfortable with cancer. It is just a thought, but I have strong feelings - and people here have strong and positive results - that nutrition can be a pathway to success. All the best to you; and I sounded flippant, I am incredibly sorry - Maura

wendy_21
Posts: 30
Joined: Nov 2005

I just posted an "allergic reaction" question before reading this post. I had the same red flushing on the face and the rash described below. My reaction happened monday on round 4 of chemo. My onc. is still deciding what to do next time. Hopefully I will able to finish out the chemo rounds, but she seemed to think that once you have a reaction that it will get worse each time.

optimist
Posts: 51
Joined: Oct 2005

It sounds that we have had a similar reaction. How do we cope with this? Give up the chemo and risk cancer getting worse, or take the drugs that could make you go into shock.

My onc is waiting for my scans to be done in ten days. If they are good, I would imagine that he would want to continue these drugs because they are effective.

He did offer me the option of doing the next dose in the hospital. I would think that would make sense. Keep me up to date! Good Luck!

Subscribe to Comments for "allergic reaction to oxali"